Thunderstorm Wind, Iowa
- When
- June 29, 11:39 PM CST to June 30, 12:39 AM CST
- Where
- Iowa County, 6 mi N of Dodgeville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.050, -90.133
A small bowing squall line moved from northern Iowa across southern Wisconsin during the evening hours on June 29th into the early morning hours of June 30th. Large trees were knocked down with this bow echo across northern Iowa, Sauk, and Columbia counties before it weakened around 0000CST on the 30th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A small bowing squall line moved from northern Iowa across southern Wisconsin during the evening hours on June 29th into the early morning hours of June 30th. Large trees were knocked down with this bow echo across northern Iowa, Sauk, and Columbia counties before it weakened around 0000CST on the 30th. Spotter noted that the the gust front raced ahead of the storms, cutting off the inflow. Another line of storms developed behind the initial bow between 0100CST and 0200CST, and pushed across areas mainly north of Interstate 94. More large trees were toppled in Marquette, Columbia, Dane, Dodge, Jefferson, and Waukesha counties. As the second bow pushed east, it weakened, but still produced penny sized hail in Port Washington. Shortly after 0200CST, clusters of thunderstorms developed across Walworth and Rock counties and pushed into Waukesha, Milwaukee, Racine, and Kenosha counties between 0300CST and 0400CST. Scattered reports of toppled large trees were noted with this activity. Synoptically, a low pressure system tracked into northern Minnesota, dragging a cold front into southern Wisconsin. Warm, humid, and unstable conditions ahead of the system helped to produce severe thunderstorms despite the unfavorable time of day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 1:29 PM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 229 PM CDT WED JUN 29 2005 .DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND PRECIPITATION CHANCES TONIGHT. .IN THE SHORT TERM... MODELS...TO VARYING DEGREE...BRING STRONG UPPER TROF ACROSS MN AND WI NEXT 24-36 HOURS. FROM THE SURFACE LOW OVER THE DAKOTAS...A WARM FRONT STRETCHES TO NORTHERN IL. TSTMS ALREADY FIRING ALONG THIS FRONT OVER NORTHEAST IL. AS WARM FRONT MOVES NORTHWARD THIS EVENING...WOULD EXPECT SOME TSTMS ALONG IT...SO BETWEEN 03Z AND 06Z HAVE GONE LIKELY WITH THE TSTMS. LOW LEVEL SHEAR MAY SUPPORT SOME SUPERCELLS...RUC MODEL HAS DECENT HODOGRAPH THAT SUPPORTS SUPERCELLS. MODELS DO TEND TO WASH WARM FRONT OUT AS IT MOVES NORTHWARD...SO THIS IMPLIES THAT DIRECTIONAL SHEAR WILL NOT BE SO GREAT ALONG/NEAR WARM FRONT...WITH LESSER CHANCES FOR SUPERCELLS AND POSSIBLE TORNADOES. WE/LL HAVE TO WAIT AND SEE WHAT HAPPENS. LATER TONIGHT...STRONG 40-50 KT LLJ PROGGED TO DRIFT TO MO/IL/WI AREA...WHICH WHEN COUPLED WITH SHORT WAVE ALOFT/DYNAMICS...WILL SUPPORT CLUSTERS OF STORMS/SOME SUPERCELLS. THIS ACTIVITY SHOULD MERGE INTO A LINEAR MCS WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING A DAMAGING WIND THREAT...AS MENTIONED IN PREVIOUS DISCUSSION. THIS SQUALL LINE WILL BE AHEAD OF COLD FRONT. SINCE ALL MODELS PRETTY MUCH GIVING VARYING AMOUNTS OF PCPN...DECIDED TO GO WITH 80 POPS... IN THE FORM OF PERIODS OF...FOR LATE TONIGHT. COLD FRONT NOT PROGGED TO MOVE OUT OF SOUTHERN WI UNTIL THURSDAY MORNING..AFTER DAYBREAK...DEPENDING ON HOW ONE READS THE MAPS. WILL HAVE CHANCE OF TSTMS CONTINUING INTO THURSDAY MORNING HOURS TO PAY RESPECT. PROGGED DRY SLOT FOR THURSDAY OVER WI WILL LEAD TO GOOD MIXING. THE ASSOCIATED SUBSIDENCE FOR AFTERNOON HOURS WILL HELP CAP OUT THE ATMOSPHERE TO PREVENT CONTINUING CHANCES OF SHOWERS. LOOKS LIKE NICE WEATHER FOR SATURDAY INTO SUNDAY AS HIGH PRESSURE MOVES ACROSS GREAT LAKES REGION. NEXT ROUND FOR SUNDAY NIGHT WITH NEXT SYSTEM. .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && KAPELA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 845 PM CDT WED JUN 29 2005 WIZ046-047-051-052-056>060-062>072-301100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 845 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH THE POSSIBILITY OF AN ISOLATED TORNADO WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WARM TEMPERATURES WILL KEEP THE HEAT INDEX TO NEAR 90 THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY THURSDAY MAINLY IN THE FAR EAST. DAMAGING WINDS WILL BE THE PRIMARY THREAT. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ LMZ643>646-665-301100- SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS- 845 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE WINDS OVER 50 KNOTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY THURSDAY. THE MAIN THREAT WILL BE WINDS OVER 50 KNOTS. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE DAY. SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FOR WINDS OF AROUND 25 KNOTS OR MORE...AND ROUGH WATERS. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ NJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1237 AM CDT THU JUN 30 2005 WIZ046-047-051-052-056>060-062>072-300610- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1237 AM CDT THU JUN 30 2005 ...SEVERE WEATHER WATCH IN EFFECT UNTIL 5 AM CDT... SEVERE THUNDERSTORM WATCH 559...WHICH COVERS WESTERN PORTIONS OF SOUTH CENTRAL WISCONSIN...IS IN EFFECT UNTIL 5 AM CDT. CLUSTERS OF THUNDERSTORMS FROM THE WISCONSIN DELLS AREA EXTENDING TOWARDS THE SOUTHWEST TO JONES COUNTY...IOWA...WILL REACH THE MADISON AREA BY 100 AM CDT. THESE THUNDERSTORMS MAY PRODUCE WINDS OVER 50 MILES PER HOUR AND CREATE SMALL SIZED HAIL...ESPECIALLY NORTH AND NORTHWEST OF MADISON. PJS
The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
20 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning struck a child's playhouse, setting it on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456514, 5456513, 5456516, 5456517, 5456519, 5456515, 5456518, 5456520, 5456522, 5456523, 5456524, 5456534, 5456521, 5456525, 5456526, 5456527, 5456529, 5456528, 5456530, 5456531, 5456532, 5456533.